Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 12, NWS Lubbock, TX

April 4, 20176 counties in Texas

NWS Lubbock, TX issued this red flag warning at Apr 4, 2017, 5:43 AM CDT for 6 counties in Texas. It took effect at Apr 4, 2017, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2017, 5:43 AM CDT (10:43 UTC)
In effect from
Apr 4, 2017, 12:00 PM CDT
Expired
Apr 4, 2017, 7:00 PM CDT
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Cochran County, TX, Hockley County, TX, Lubbock County, TX, Lynn County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 56 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3813 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WWUS84 KLUB 041043
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
543 AM CDT Tue Apr 4 2017

TXZ033-034-039-040-042100-
/O.UPG.KLUB.FW.A.0011.170404T1700Z-170405T0000Z/
/O.NEW.KLUB.FW.W.0012.170404T1700Z-170405T0000Z/
Cochran-Hockley-Yoakum-Terry-
543 AM CDT Tue Apr 4 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR THE SOUTHWEST SOUTH PLAINS FOR 20 FOOT WINDS OF 20 
MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH
FIRE DANGER...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from noon today to 7 PM CDT this
evening. The Fire Weather Watch is no longer in effect. 

* Wind...will be out of the west at 20 to 30 mph with stronger 
  gusts at the 20 foot level. A sharp wind shift to the north is 
  expected in the afternoon. 

* Humidity...will fall into the 10 to 15 percent range.

* Fuels...are dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ035-041-042100-
/O.NEW.KLUB.FW.W.0012.170404T1700Z-170405T0000Z/
Lubbock-Lynn-
543 AM CDT Tue Apr 4 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR THE SOUTH-CENTRAL SOUTH PLAINS FOR 20 FOOT WINDS OF 
20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A 
HIGH FIRE DANGER...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from noon today to 7 PM CDT this
evening. 

* Wind...will be out of the west at 20 to 30 mph with stronger 
  gusts at the 20 foot level. A sharp wind shift to the north is 
  expected in the afternoon. 

* Humidity...will fall into the 10 to 15 percent range.

* Fuels...are dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
1 follow-up statement
252 
WWUS84 KLUB 041945
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
245 PM CDT Tue Apr 4 2017

TXZ033>035-039>041-050000-
/O.CON.KLUB.FW.W.0012.000000T0000Z-170405T0000Z/
Cochran-Hockley-Lubbock-Yoakum-Terry-Lynn-
245 PM CDT Tue Apr 4 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR THE SOUTHWEST SOUTH PLAINS FOR 20 FOOT WINDS OF 20 MPH OR
MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE
DANGER...

* Wind...will be out of the west at 20 to 30 mph with stronger 
  gusts at the 20 foot level. A sharp wind shift to the north is 
  expected in the afternoon. 

* Humidity...will fall into the 10 to 15 percent range.

* Fuels...are dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Apr 4, 3:50 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 4, 3:50 AM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
350 AM CDT Tue Apr 4 2017

.SHORT TERM...
Water Vapor imagery this morning readily shows an energetic
shortwave just clearing the 4-corners region on it's way toward the
southern high plains. The wave will deepen into a closed low across
the Texas Panhandle today while the mid-level jetmax translates over
the South Plains and Permian Basin of West Texas. At the surface, a
cold front will make some southward progress across the far southern
Texas Panhandle this morning. The front is expected to reach a line
roughly from Friona, to Plainview, to Paducah by around 6 or 7 am.
Some patchy fog will be possible just behind the front for a few
hours around sunrise. Regional radar is also showing scattered
shower activity across the Panhandles this morning and there is a
chance some of this activity may brush our northern counties.

The latest model runs this morning gives us greater confidence that
the incoming deep and swift southwest-west flow will be able to
stymie the front's progress this morning and even cause it to
retreat northeast for a few hours around midday to early afternoon.
Then the front is then expected to surge southward mid to late
afternoon, perhaps enhanced by some convective shower activity
across the southern Texas Panhandle. Our current forecast remains
relatively on-track, although guidance is still bouncing around by
about one or two rows of counties where the front will be located at
a particular time through the day. Today's high temperatures should
still have a pretty sharp north to south gradient, with 50s in the
north to near 80 in the southern Rolling Plains. As for winds, the
strongest winds aloft are expected to be centered across southeast
New Mexico into the western Permian Basin early in the day, then
spread east into the Big Country and southern Rolling Plains in the
afternoon. Right now, it appears the surface winds will easily
increase into the advisory range (30-40 mph) across most of our
western and southern counties and could flirt with some low-end high
wind/severe gusts in the southwest South Plains. Areas of blowing
dust should develop from west to east through the afternoon.
Farther north into the northern South Plains and far southern Texas
Panhandle, advisory conditions are a little more uncertain, as those
areas will be removed from the wind maximum. However, the front is
expected to sharpen in response to the temperature gradient this
afternoon, and wind speeds should increase as the front heads back
south. Finally, there is the potential for convectively-enhanced
winds in that area. So, adjustments may be needed in those areas.

Finally, depending on the evolution of the front, there may be a
potential for an isolated vigorous t-storm updraft or two this
afternoon. This potential will depend on just-adequate moisture
/dewpoints in the upper 40s/ being banked up against the Caprock in
Briscoe, Hall, Motley Counties with strong convergence along the
frontal zone. It won't take a whole lot of effort for a t-storm to
tap into the stronger winds aloft and produce a severe wind gust,
another issue to assess through the day.

Northwest breezes are expected to persist through night and bring in
cooler air. Lows tonight may drop below freezing across the far
southwest Texas Panhandle and northwest South Plains, with mid 30s
to low 40s elsewhere.

.LONG TERM...
Cool and breezy northerly winds will follow today's storm system as
surface ridging builds into the region Wednesday. Highs will only
make it into the 60s, which is about 5 to 10 degrees below average.
Another chilly night will follow with light winds and lows in the
30s and lower 40s. A warming trend will follow through late week
as upper ridging builds in from the west and southerly winds
return on the backside of the departing surface high. Temperatures
should recover to near average by Thursday afternoon, with
readings a few degrees higher Friday. Southwesterly flow aloft
will then develop and increase through the weekend as a broad
trough moves through the west and emerges across the central and
northern High Plains on Sunday. Increasing downslope flow will
push temperatures even higher with many spots venturing well into
the 80s...while even a few lower 90s are not out of the question.
West of a sharpening dryline elevated to critical fire weather may
develop, while moist convection will be possible along and east
of the dryline by late Sunday or early Monday. At this point it
appears the veered flow should keep the deeper moisture and best
thunderstorm chances off to our east, though the far southeast
zones could have a brief shot of a storm Sunday evening. A cold
front will follow the ejecting shortwave trough Sunday night or
early Monday with temperatures dropping back close to average in
its wake.

&&

.FIRE WEATHER...
The combination of strong west winds and deep mixing of a dry
airmass will result in critical fire conditions across much of the
southern South Plains this afternoon. There is still some
lingering uncertainty on the timing of a cold front which could
influence temperatures and relative humidity, but for now we have
expanded the threat area north and east into the south-central
South Plains. Similar meteorological conditions will extend east
into the southern Rolling Plains, however higher fuel moisture and
green-up in that area should keep the threat from becoming
critical.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM CDT this evening for
TXZ033>035-039>041.

Wind Advisory from noon today to 7 PM CDT this evening for
TXZ021-022-027>030-033>037-039>044.

&&

33/23
Hazardous weather outlook, Apr 4, 5:41 AM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
541 AM CDT Tue Apr 4 2017

TXZ021>044-051045-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
541 AM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Strong west to northwest winds will spread across much of the
outlook area today. A Wind Advisory is in effect from the far
southwest Texas Panhandle to the southern Rolling Plains from noon
to 7 pm. In addition, the strong winds will combine with warm and
dry conditions to produce a critical fire danger across the
southwest and south-central South Plains. A Red Flag Warning is in
effect for these areas from noon until 7 pm. An elevated fire danger
will extend farther east into the Rolling Plains and a Fire Danger
Statement is in effect for that area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Breezy, warm and dry conditions may create elevated to critical fire
weather over portions of the Caprock this weekend.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 5:51 PM CDTSpecial Weather StatementLUBCottle9 min

Nearby

Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.